In the study of the instances of the disease which I have just described, it was most clearly evident from their pathological course that their existence was intimately connected with a disturbance of some kind in the nervous system, and essentially dependent upon it. In both predisposition existed, in so far that the one (Case I.) the woman was worn out with anxiety, want of rest, etc., from nursing the member of her family who died just before the first attack of the disease, she was hysterical and nervous; in the other (Case II.) he had been subjected for years to severe responsibilities, cares, and worries, which had impaired his general health. In Case I, complete recovery took place after a certain length of time, and she remained well, until experiencing another mental emotion and shock—from business reverses—a relapse occurred. From this time on, every relapse slight or great, every recrudescence of the cutaneous symptoms, subjective or objective, could be traced to some such slight or severe mental emotion or impression, or increased worry, or care, or anxiety and furthermore the grade of the relapse, whether transient or grave, varied according to the grade of the emotion, shock, or other disturbance received. It was also constantly seen how objective manifestations constantly followed immediately upon neuralgic pains, or a hemicrania or some other evidence of sensory innervation. Still more conclusive, perhaps, of the neurotic character of the disease was the observation that diminution in the severity of the subjective and objective manifestations occurred in proportion as the patient's morale improved, and the final cessation of the pathological symptoms and entire quiescence of the disease were only obtained when the changed circumstances of the patient's life protected her against the occurrence of mental emotions or shocks and precluded the experience of annoyances, worries, or cares.
J Cutan Genito-Urin Dis.
Elliot GT. TWO CASES OF DERMATITIS HERPETIFORMIS DEVELOPING AFTER SEVERE MENTAL EMOTION AND SHOCK. Arch Dermatol. 1991;127(9):1326. doi:10.1001/archderm.1991.01680080062003